Flash Flood, Daniels
- When
- May 29, 1:00 AM MST to 2:00 AM MST
- Where
- Daniels County, Peerless
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Part of a local road in Peerless was washed out.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 7:50 PM MST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 850 PM MDT FRI MAY 28 2004 .SHORT TERM...FOR NORTHEAST MONTANA BUSY EVENING WITH SEVERE WEATHER. GOING FORECAST LOOKS IN GOOD SHAPE AND THUS NO UPDATES. CONVECTIVE PRECIPITATION OCCURRING OVER THE EASTERN TWO-THIRDS OF THE CWA UNDER A WATCHFUL EYE FOR FLASH FLOOD POTENTIAL NOW. JAMBA .PREVIOUS DISCUSSION... APPEARS THAT A FAIRLY WET SCENARIO SETTING UP FOR NORTHEAST MONTANA. FIRST PART IS CONVECTIVE EVENT THAT IS JUST BEGINNING. SURFACE TROF OVER THE CWA PRESENTLY WITH SOUTHWEST FLOW ALOFT RETURNING AS UPPER RIDGE AXIS MOVES EAST AND TROF CARVES INTO WASHINGTON AND OREGON. WATER VAPOR IMAGERY SHOWING MOISTURE PLUME HEADED DIRECTLY FOR THE AREA. SUN HAS COME OUT EARLY THIS AFTERNOON AND HAS MADE FOR SOME RAPID HEATING...AND ATMOSPHERIC DESTABILIZATION. LOW LEVEL THETA-E RIDGE POKING UP ACROSS THE REGION FROM THE SOUTH SOUTHEAST. SPECIAL 19Z UPPER AIR RUN HAS COME IN SHOWING ONLY VERY MARGINAL SEVERE WEATHER POTENTIAL AS TWO INVERSION SHOWING UP...ONE AROUND 3K FEET AND ANOTHER NEAR 11K FEET. THESE ARE DEFINITELY LIMITING SEVERE WEATHER FACTORS. ALSO THE LIFTED INDEX WAS ONLY -1. HOWEVER... PRECIPITABLE WATER VALUE HAS GONE UP FROM THIS MORNINGS .70 TO .79 INCH. ADDITIONALLY...WIND ALOFT QUITE FLAT MEANING STORMS WILL NOT EXACTLY BE WHISKING THRU...THUS ENHANCING A FLASH FLOOD POTENTIAL. COLD FRONT DUE TO COME ACROSS THE AREA OVERNIGHT WITH SHOWERS AND STORMS LIKELY CONTINUING WITH GOOD FRONTOGENETIC FORCING INDICATED. TOMORROW SURFACE TROF MOVES EAST INTO THE DAKOTAS WITH UPPER LOW MOVING ABOUT OVERHEAD. MODELS HAVE SOME NORTH-SOUTH VARIANCE WITH THIS POSITION...BUT OVERALL RIGHT NOW ABOUT OVERHEAD A GOOD MIDDLE GROUND. RAIN WILL WRAP AROUND THIS LOW AND AS IT MOVES SLOWLY EAST WE SHOULD EXPERIENCE SOME GOOD WRAPAROUND RAIN THRU SUNDAY. A DRY SLOT THAT IS EXPECTED TO ROTATE THRU THE AREA TOMORROW COULD PROVE A BIT PROBLEMATIC AS TIMING...AND EVEN EXISTENCE...OF SUCH QUITE OFTEN DIFFICULT TO DETERMINE THIS FAR OUT. FOR NOW WILL DOWNPLAY POPS TO CHANCE SATURDAY...THEN RAISE AGAIN SATURDAY NIGHT AND SUNDAY AS THIS DRY SLOT ROTATES OUT AND MORE RAIN ROTATES IN. TEMPERATURES TO BE COOL BEHIND TONIGHTS FRONT FOR THE WEEKEND WITH 55 TO 60 RANGE A GOOD GENERALIZATION. WIND COULD GET A BIT STRONG AND GUSTY AT TIMES WITH GOOD PRESSURE GRADIENT EXISTING OVER EASTERN MONTANA AS THE LOW MOVES SLOWLY OFF TO THE EAST. DOES APPEAR A COOL AND WET WEEKEND IS UNFOLDING. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE CLOSED UPPER LOW...NEARLY VERTICALLY STACKED...MOVING SLOWLY EAST IS STILL THE DOMINATE FEATURE EARLY IN THE PERIOD. MODELS IN GOOD AGREEMENT...SOME DISAGREEMENT WITH BACKWASH DETAILS WITH WRAP AROUND MOISTURE. EXPECT THERE WILL BE PRECIP AND CLOUDCOVER LINGERING LONGER THAN PREVIOUSLY FORECAST...WHICH IS TYPICAL IN THIS PATTERN. GUSTY NW WINDS...HEAVY CLOUDCOVER...COOL AIRMASSES...AND PRECIP LINGERING MONDAY AND TUESDAY. HAVE ADJUSTED GRIDS FOR SUCH. THIS SHOULD HOLD HIGHS WELL BELOW NORMAL FOR END OF MAY/FIRST OF JUNE AS THICKNESSES DOWN BELOW 550 DM MONDAY AND TUESDAY. TIGHT SURFACE GRADIENTS DUE TO PROXIMETRY OF LOW TO OUR EAST AND 850 MB WINDS 30-35 KT...TO KEEP IT WINDY AS WELL MONDAY AT LEAST. THE INFLUENCE OF THE UPPER LOW BEGINS TO WANE STARTING WEDNESDAY AS IT MOVES FURTHER EAST AND UPPER RIDGE DEVELPS OVER THE WESTERN STATES. 500 MB HEIGHTS AND THICKNESSES STEADILY CLIMB THROUGH THE REMAINDER OF THE EXTENDED PERIOD. SURFACE RIDGING WILL BE WEAK AND CENTERED TO OUR NORTH...WHICH WILL KEEP WINDS DOWN AND SLOW WARMING SOMEWHAT...BUT HIGHS SHOULD CLIMB ABOVE NORMAL BY FRIDAY. SIMONSEN && HYDRO...FLASH FLOOD WATCH REMAINS UP FOR THIS EVENING AND TONIGHT WITH CONVECTIVE SCENARIO AND GOOD RAIN PRODUCERS EXPECTED. WILL NEED TO WATCH RAINFALL DISTRIBUTION FOR POTENTIAL SMALL STREAM FLOOD WARNINGS IN ADDITION TO ANY FLASH FLOOD WARNINGS THAT MAY BE NEEDED. AFTER CONFERRING WITH MISSOURI BASIN RIVER FORECAST CENTER IT APPEARS ENUF TIME WOULD EXIST BETWEEN ANY HEAVY RAINFALL TONIGHT AND ANY FLOODING OF THE MILK TO DELAY A FLOOD WATCH UNTIL THE TONIGHT PACKAGE...OR EVEN TOMORROW...AS NO FLOODING WOULD BE EXPECTED UNTIL AT LEAST SUNDAY IN HINSDALE. WOULD FULLY EXPECT THO THAT BEFORE THIS APPROACHING LOW PRESSURE SYSTEM EXITS THAT MORE HYDRO WATCHES AND WARNINGS WILL BE NEEDED AS QPF VALUES LOOK TO BE MORE THAN ENUF. && CLIMO...THROUGH MAY 27TH THE AVERAGE TEMPERATURE AT GLASGOW THIS MAY HAS BEEN 49.7 DEGREES...WHICH IS 5.0 DEGREES BELOW AVERAGE. SO FAR IT HAS BEEN THE COOLEST MAY AT GLASGOW SINCE 1916 WHEN THE AVERAGE TEMPERATURE WAS 49.4 DEGREES. GIVEN THE FORECASTED TEMPERATURES THROUGH THE END OF THE MONTH IT APPEARS LIKELY THAT THIS MONTH WILL END UP IN THE TOP TEN COLDEST MAYS SINCE RECORDS BEGAN IN 1893. A TOTAL OF 2.94 INCHES OF LIQUID PRECIPITATION HAS FALLEN SO FAR THIS MONTH AT KGGW...INCLUDING 3 INCHES OF SNOW. PRECIPITATION HAS BEEN NEARLY TWICE AVERAGE. GIVEN THAT ADDITIONAL PRECIPITATION IS LIKELY THE NEXT FEW DAYS...THERE IS A CHANCE THAT WE WILL END UP WITH THE WETTEST MAY SINCE 1953 WHEN 4.92 INCHES OF RAIN FELL. THE ALL-TIME RECORD RAINFALL FOR THE MONTH OF MAY IS 5.69 INCHES...SET IN 1906. CB && .GGW WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING FOR ALL ZONES 4 PM TODAY THRU 4 AM SATURDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 300 PM MDT FRI MAY 28 2004 MTZ016>027-059>062-291200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- 300 PM MDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... THERE IS A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FROM 4 PM TODAY THROUGH 4 AM SATURDAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. IN ADDITION TO HEAVY RAIN THAT COULD CAUSE FLASH FLOODING...AN ISOLATED SEVERE THUNDERSTORM OR TWO PRODUCING LARGE HAIL IS POSSIBLE. REFER TO GTFFFAGGW OR WGUS65 KGGW FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... OVER THE REMAINDER OF THE MEMORIAL DAY WEEKEND...A PROLONGED RAINFALL WILL RESULT IN RISING WATER LEVELS ON AREA RIVERS AND CREEKS. REFER TO GTFESFGGW OR FGUS75 KGGW FOR FURTHER DETAILS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 N SAVAGE 47.55N 104.34W
05/28/2004 0.75 INCH RICHLAND MT TRAINED SPOTTER
&&
BOGELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
928 PM MDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 7 SW WEST FORK 48.62N 106.02W
05/28/2004 0.75 INCH DANIELS MT TRAINED SPOTTER
&&
BOGELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1254 AM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 7 SW WEST FORK 48.62N 106.02W
05/28/2004 0.75 INCH DANIELS MT TRAINED SPOTTER
0745 PM FLASH FLOOD 5 N SAVAGE 47.53N 104.34W
05/28/2004 RICHLAND MT TRAINED SPOTTER
ABOUT A FOOT OF WATER ACROSS HIGHWAY 16.
0730 PM HAIL 23 N WIBAUX 47.32N 104.19W
05/28/2004 0.88 INCH WIBAUX MT PUBLIC
0700 PM HAIL 7 N SAVAGE 47.55N 104.34W
05/28/2004 0.75 INCH RICHLAND MT TRAINED SPOTTER
&&
BOGELThe Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
1 flash flood. Local standard time, as filed.
Part of a local road in Peerless was washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393658.